Random subgraphs of properly edge-coloured complete graphs and long rainbow cycles

Noga Alon, Alexey Pokrovskiy, Benny Sudakov

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

A subgraph of an edge-coloured complete graph is called rainbow if all its edges have different colours. In 1980 Hahn conjectured that every properly edge-coloured complete graph Kn has a rainbow Hamiltonian path. Although this conjecture turned out to be false, it was widely believed that such a colouring always contains a rainbow cycle of length almost n. In this paper, improving on several earlier results, we confirm this by proving that every properly edge-coloured Kn has a rainbow cycle of length n − O(n3/4). One of the main ingredients of our proof, which is of independent interest, shows that a random subgraph of a properly edge-coloured Kn formed by the edges of a random set of colours has a similar edge distribution as a truly random graph with the same edge density. In particular, it has very good expansion properties.

Original languageEnglish (US)
Pages (from-to)317-331
Number of pages15
JournalIsrael Journal of Mathematics
Volume222
Issue number1
DOIs
StatePublished - Oct 1 2017
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Random subgraphs of properly edge-coloured complete graphs and long rainbow cycles'. Together they form a unique fingerprint.

  • Cite this